Alert archive / Kentucky / Tornado Warnings in 2013
Tornado Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Jul 4, 2013, 6:24 PM EDT for Clay County, Jackson County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2013, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 4, 2013, 6:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Clay County, KY, Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
434
WFUS53 KJKL 042224
TORJKL
KYC051-109-042245-
/O.NEW.KJKL.TO.W.0005.130704T2224Z-130704T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
SOUTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 645 PM EDT
* AT 619 PM EDT...THERE WAS A PUBLIC REPORT OF A TORNADO NEAR THE
HAL ROGERS PARKWAY ABOUT 6 MILES WEST OF MANCHESTER...RELAYED BY
THE KENTUCKY STATE POLICE. IT IS MOVING NORTH NEAR 30 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...PUBLIC CONFIRMED TORNADO.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* LOCATIONS IMPACTED INCLUDE...
ROYRADER...DATHA...BURNING SPRINGS...HIGH KNOB...SACKER GAP...
MALCOMB...SHEPHERDTOWN...WELCHBURG...EGYPT...CHESTNUTBURG...
TYNER...SEXTONS CREEK...ZEKES POINT...SOURWOOD...MAULDEN AND HERD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3717 8396 3719 8396 3720 8395 3720 8394
3724 8395 3739 8392 3733 8373 3714 8387
TIME...MOT...LOC 2222Z 199DEG 25KT 3722 8389
TORNADO...OBSERVED
HAIL...<.75IN
$$
HAL2 follow-up statements
953
WWUS53 KJKL 042237
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT THU JUL 4 2013
KYC051-109-042245-
/O.CON.KJKL.TO.W.0005.000000T0000Z-130704T2245Z/
JACKSON KY-CLAY KY-
637 PM EDT THU JUL 4 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL CLAY AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 645 PM EDT...
AT 633 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR MALCOMB...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
SEXTONS CREEK...SOURWOOD AND MAULDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3725 8382 3727 8387 3737 8387 3733 8373
3732 8374
TIME...MOT...LOC 2237Z 211DEG 22KT 3730 8382
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
HAL695
WWUS53 KJKL 042244
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 PM EDT THU JUL 4 2013
KYC051-109-042253-
/O.EXP.KJKL.TO.W.0005.000000T0000Z-130704T2245Z/
JACKSON KY-CLAY KY-
644 PM EDT THU JUL 4 2013
...THE TORNADO WARNING FOR NORTH CENTRAL CLAY AND SOUTHEASTERN
JACKSON COUNTIES WILL EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL
STILL BE POSSIBLE WITH THIS STORM.
LAT...LON 3725 8382 3727 8387 3737 8387 3733 8373
3732 8374
TIME...MOT...LOC 2243Z 211DEG 22KT 3733 8380
$$
HALWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jul 4, 3:17 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 3:17 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 317 PM EDT THU JUL 4 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 241 PM EDT THU JUL 4 2013 FEED OF MOISTURE FROM THE GULF CONTINUES AROUND THE BUILDING HIGH PRESSURE OFF THE ATLANTIC COAST. MODELS INDICATE WAVES ROTATING NORTH AND AN INCREASE IN RAINFALL WITH EACH WAVE. HEAVIEST RAIN LOOKS TO CONCENTRATE ALONG OUR WRN BORDER WITH CNTRL KY. FLASH FLOOD WATCH CONTINUES WITH THE PERIODIC RAIN AND WITH A FEW BREAKS IN THE CLOUD COVER...THUNDERSTORMS BECOME MORE LIKELY. THE ANCHORING LOW PRESSURE IN THE CNTRL PLAINS IS FCST TO FILL AND LIFT OUT TO THE GREAT LAKES LATER ON FRIDAY WITH THE UPPER PATTERN BECOMING MORE ZONAL ACROSS THE NRN CONUS BORDER. THIS SHOULD LEAD TO FEWER SHOWERS AND MAY GIVE ERN KY A SMALL WINDOW TO DY OUT BETWEEN BOUTS OF PCPN. EXPECT TEMPERATURES TO BE VERY STABLE AND SIMILAR TO RECENT VALUES. OVERNIGHT LOWS IN THE MID 60S TO NEARLY MATCH EXPECTED DEW POINT VALUES AND HIGHS ON FRIDAY IN THE UPPER 70S IN OUR WRN HALF AND LOWER 80S EAST WITH THE EXPECTATION OF LESS RAIN AND MORE BREAKS IN THE CLOUDS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 317 PM EDT THU JUL 4 2013 THE MODELS CONTINUE TO ADVERTISE THE LONG WAVE PATTERN TO TRANSITION TO ZONAL FLOW THROUGH EARLY NEXT WEEK...WITH THE PESKY UPPER LEVEL LOW GRADUALLY FILLING AS THE SUB-TROPICAL RIDGE REASSERTS ITSELF. BY THE MIDDLE OF NEXT WEEK...SOME AMPLIFICATION OCCURS ONCE AGAIN AS A NORTHERN STREAM TROUGH MOVES SOUTHEAST FROM THE NORTHERN PLAINS AND INTO THE GREAT LAKES AND OHIO VALLEY REGIONS...SHARPENING UP THE RIDGING ACROSS THE WESTERN CONUS. THE LATEST MODEL BLEND CAME IN CLOSE TO THE INHERITED FORECAST...SO HAVE NOT STRAYED TOO FAR. LIKELY POPS WILL BE ON TAP FOR THE WEEKEND...WITH THE INFLUENCE OF THE UPPER LOW NEARBY. RAINFALL TOTALS THROUGH FRIDAY WILL DETERMINE WHETHER OR NOT AN EXTENSION OF THE FLASH FLOOD WATCH WOULD BE NEEDED. PWATS WILL REMAIN HIGH...ALTHOUGH UPPER LEVEL DYNAMICS WILL BE GRADUALLY WEAKENING AS WELL...SO THE FLASH FLOOD THREAT WILL LIKELY BE MORE ISOLATED THIS WEEKEND. AS WE HEAD INTO EARLY NEXT WEEK...MONDAY LOOKS TO BE THE DRIEST DAY OVERALL...AS UPPER LEVEL RIDGING WILL BE BUILDING IN...HOWEVER CAN NOT RULE OUT THE THREAT OF SOME WIDELY SCATTERED CONVECTION WITH LINGERING LOW LEVEL MOISTURE...SO WILL KEEP SLIGHT TO CHANCE POPS GOING. BY TUESDAY AND WEDNESDAY...THE RIDGE AXIS WILL HAVE FLATTENED OUT A BIT. THIS...COMBINED WITH A SURFACE FRONTAL BOUNDARY LINGERING NORTH OF THE OHIO RIVER...WILL WARRANT LOW CHANCE POPS ACROSS THE AREA...ALTHOUGH DID UNDERCUT THE BLENDED GUIDANCE A BIT WITH ORGANIZED TRIGGERS TOO HARD TO PIN DOWN AT THIS POINT. BY THURSDAY...A SURFACE COLD FRONT WILL BE NEARING FROM THE NORTHWEST...BRINGING IN BETTER RAIN CHANCES OVERALL. FOR TEMPERATURES...WARM AND HUMID CONDITIONS WILL LINGER THROUGHOUT THE EXTENDED...WITH HIGHS IN THE 80S AND LOWS IN THE 65 TO 70 DEGREE RANGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 142 PM EDT THU JUL 4 2013 BATCH OF MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUES TO MOVE NORTHWARD THROUGH THE REGION WITH MVFR TO TEMPO IFR CONDITIONS NOTED WEST OF JKL. WHILE LOCATIONS FROM JKL EASTWARD WILL LIKELY REMAIN VFR...OR TREND BACK IN THAT DIRECTION SHORTLY... LOCATIONS WEST OF JKL SHOULD SPEND PART OF THE DAY WITH AT LEAST MVFR CONDITIONS IN RAIN. A THUNDERSTORM OR TWO WILL LIKELY DEVELOP DURING THE AFTERNOON. THESE ARE MORE LIKELY EAST OF JKL WHERE ANY BREAKS DEVELOP IN THE CLOUDS. ANY THUNDERSTORM WILL PRODUCE GUSTY WINDS AND BRIEF IFR CONDITIONS WITH HEAVY RAINFALL. WILL KEEP WITH THE IDEA OF SOME INCREASE IN RAINFALL AND WITH THE COOLER TEMPS OVERNIGHT WITH MVFR CONDITIONS AT THE TAF SITES...BUT THAT IS A LOW CONFIDENCE FORECAST. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...DUSTY LONG TERM...GEOGERIAN AVIATION...DUSTY
Hazardous weather outlook, Jul 4, 4:05 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 405 PM EDT THU JUL 4 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 405 PM EDT THU JUL 4 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED THROUGH TONIGHT ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS. THE HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING. GUSTY WINDS FROM THUNDERSTORMS MAY ALSO DOWN TREES IN AREAS WHERE THE SOIL IS SATURATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY... ESPECIALLY IN THE AFTERNOON AND EARLY EVENING HOURS. PERIODS OF HEAVY RAIN FROM THESE THUNDERSTORMS...ESPECIALLY ON FRIDAY...WILL BE CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR AREA CREEKS AND STREAMS AND TO REPORT ANY INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE. ABE/DUSTY
In the hours before
Special weather statement, Jul 4, 6:05 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 605 PM EDT THU JUL 4 2013 KYZ069-080-116-042300- LAUREL-JACKSON-CLAY- 605 PM EDT THU JUL 4 2013 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700 PM EDT THURSDAY EVENING... SOUTHEASTERN JACKSON... NORTHWESTERN CLAY AND EAST CENTRAL LAUREL. AT 605 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LIDA...OR 8 MILES SOUTHEAST OF LONDON...MOVING NORTHEAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARYDELL AROUND 610 PM EDT...DEER LICK AROUND 615 PM EDT...PORTERSBURG AROUND 620 PM EDT...URBAN AROUND 625 PM EDT...SIDELL AROUND 630 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RICHEY
Nearby
Tornado Warnings in Kentucky, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.